Alabama, 2002Damaging Wind in Alabama, October 6, 2002
October 6, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 6, 1:08 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 6, 1:08 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
208 PM CDT SUN OCT 06 2002
THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE
AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH
THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER
70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY.
ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON
ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I
WILL GO HIGHER FOR MINS TONIGHT.
THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH
FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY
IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS
PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE
TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE
AREA, CHANCE SOUTH. THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW
BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH
THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE
WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR
THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR.
I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF
I-20 MONDAY, AND GO LIKELY SOUTH. THE NORTHERN HALF OF THE FORECAST
AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS
MAY HANG ON ACROSS THE SOUTHERN COUNTIES. TEMPERATURES WILL BE
SIGNIFICANTLY LOWER THAN RECENT DAYS.
HSV 063/072 048/072 051 6300
BHM 068/077 052/075 056 6500
MGM 071/082 060/079 060 4632
.BHM...NONE.
Hazardous weather outlook, Oct 6, 12:16 PM CST, 4 hours 44 minutes before
ALZ001>050-062100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN OCT 6 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Franklin
- When
- October 6, 5:00 PM CST to 5:10 PM CST
- Where
- Franklin County, Russellville
- Measured
- 55 kt (63 mph)
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -87.733
Trees were reported downed by the wind across parts of northern Russellville. Police officers reported trees down on North Jackson Street, Waterloo Road, Peach Street, and Willis Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Georgia, October 6 to 29, 200297 events
- Damaging Winds in Michigan, October 6, 2002$81,000 · 60 kt wind · 6 events
- Flash Flood and Flood in Texas, October 6, 2002$85,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, October 6, 2002$52,000 · 1 in hail · 5 events
- Lightning Strike in Oklahoma, October 6, 2002$50,000 · 1 event
- Flooding and Damaging Winds in Georgia, October 6, 2002$35,000 · 6 events
- Hail in Kansas, October 6, 2002$30,000 · 1.25 in hail · 1 event
- Hail and Damaging Winds in Oklahoma, October 6, 2002$6,000 · 1.75 in hail · 17 events
- Hail in Kansas, October 6, 20021.75 in hail · 5 events
- Hail and Damaging Wind in Kansas, October 6, 2002$3,000 · 1 in hail · 5 events
- Hail in Kansas, October 6, 20020.75 in hail · 5 events
- Hail in Kansas, October 6, 20021 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323189.